Antipsychotics linked to increased mortality among those with Parkinson's
Daniel Weintraub, M.D.
At least half of those with Parkinson's disease experience psychosis at some point during the course of their illness, and physicians commonly prescribe antipsychotic drugs, such as quetiapine, to treat the condition. A new study, however, suggests that these drugs may do significantly more harm than good in a subset of people.
Researchers at the Perelman School of Medicine at the University of Pennsylvania, the University of Michigan Medical School and the Philadelphia and Ann Arbor Veterans Affairs Medical Centers analyzed about 15,000 patient records in a VA database. They found that those with Parkinson's who began using antipsychotic drugs were more than twice as likely to die during the following six months compared with a matched set of people with Parkinson's who did not use such drugs. The findings were published March 21 in JAMA Neurology.
"Antipsychotic drugs should not be prescribed to Parkinson's patients without careful consideration," said senior author Daniel Weintraub, M.D., an associate professor of psychiatry and neurology at Penn Medicine and a fellow in Penn's Institute on Aging.
The relative risk of mortality among study participants seemed to vary by the specific drug. First-generation or "typical" antipsychotics, which include haloperidol, collectively were associated with about 50% greater relative mortality risk compared with more recently developed "atypical" antipsychotics such as risperidone and quetiapine.
Neurologists and other physicians, Weintraub said, should prescribe antipsychotics to people who have Parkinson's disease only after looking for other possible solutions, such as treating any co-morbid medical conditions associated with psychosis, reducing the dosage of dopamine replacement therapies and simply managing the psychosis without antipsychotics.
"Antipsychotics should be used in these patients only when the psychosis is of clinical significance, and patients probably should not be left on these drugs long-term without re-evaluation," he said.